Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

July 12, 2019Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2019, 1:35 AM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2019, 1:35 AM CDT (06:35 UTC)
Expired
Jul 12, 2019, 2:15 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:00 AM CDTTSTM WND GST 541 N Hunter, NDMEASUREMENT FROM PERSONAL DAVIS SYSTEM
Jul 12, 2:04 AM CDTTSTM WND GST 553 S Hunter, NDMEASUREMENT FROM PERSONAL DAVIS SYSTEM
Jul 12, 2:14 AM CDTTSTM WND GST 606 Ese Hunter, NDMEASUREMENT FROM PERSONAL DAVIS SYSTEM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KFGF 120635
SVRFGF
NDC017-091-097-120715-
/O.NEW.KFGF.SV.W.0113.190712T0635Z-190712T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
135 AM CDT Fri Jul 12 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in southeastern North Dakota...
  Southern Traill County in southeastern North Dakota...
  Southeastern Steele County in southeastern North Dakota...

* Until 215 AM CDT.

* At 135 AM CDT, a severe thunderstorm was located over Clifford, or
  39 miles northwest of Fargo, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Blanchard around 145 AM CDT.
  Hunter around 150 AM CDT.
  Grandin and Kelso around 200 AM CDT.
  Gardner around 210 AM CDT.

Other locations impacted by this severe thunderstorm include West
Argusville.

This includes Interstate 29 between mile markers 76 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4723 9760 4742 9744 4729 9685 4702 9682
      4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0635Z 287DEG 34KT 4731 9737 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
768 
WWUS53 KFGF 120651
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
151 AM CDT Fri Jul 12 2019

NDC091-120700-
/O.CAN.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Steele ND-
151 AM CDT Fri Jul 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEELE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
      4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0650Z 290DEG 33KT 4725 9718 

$$

NDC017-097-120715-
/O.CON.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Cass ND-Traill ND-
151 AM CDT Fri Jul 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN CASS AND SOUTHEASTERN TRAILL COUNTIES...

At 150 AM CDT, a severe thunderstorm was located near Hunter, or 30
miles northwest of Fargo, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Kelso around 200 AM CDT.
  Grandin around 205 AM CDT.
  Gardner around 210 AM CDT.

Other locations impacted by this severe thunderstorm include West
Argusville.

This includes Interstate 29 between mile markers 76 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
      4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0650Z 290DEG 33KT 4725 9718 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
409 
WWUS53 KFGF 120715
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
215 AM CDT Fri Jul 12 2019

NDC017-097-120724-
/O.EXP.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Cass ND-Traill ND-
215 AM CDT Fri Jul 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES WILL EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
      4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0714Z 312DEG 23KT 4714 9706 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:50 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 11, 11:50 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Thu Jul 11 2019

.UPDATE...
Issued at 1148 PM CDT Thu Jul 11 2019

Updrafts are struggling to develop or maintain with strong CAP in
place and limited organized/large scale forcing over our CWA
(still further north with main shortwave). Cold front is still
approaching from the west and may help initiate isolated
activity, but with coverage already low (and failure for cold
pool driven MCS to develop) CAMs are struggling run-run to reflect
lack of any thunderstorm coverage locally. Elevated instability
in the 1500 J/KG based on sounding analysis and deep layer shear
is still in place across our northeast, so if an updraft were to
develop and hold together isolated hail/wind threat can't be ruled
out, but overall severe threat appears to be decreasing. Trended
PoPs down, but still may be running too high considering
radar/satellite trends upstream (we may stay dry tonight for most
locations).

UPDATE Issued at 643 PM CDT Thu Jul 11 2019

Minor adjustments to sky/wx otherwise forecast is still on track
for increasing thunderstorm chances/possible thunderstorm
cluster/MCS this evening (favored timing 2-4Z north 4-7Z central
valley), with weakening trend as it shift east-southeast. Still
low consensus on any initiation further southwest with strong
CINh still in place. Activity already initiating over Manitoba
with organized cells drifting east-southeast. This lines up with
timing of most CAMs.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 316 PM CDT Thu Jul 11 2019

Main question of the day will be timing and coverage of convection
mainly across the north and its evolution. An upcoming mesoscale
discussion will provide a more in depth look at the event for the
evening into the overnight. A quick glance of parameters and
surface features depicts a SFC low pressure centered over the
Manitoba lakes and a trailing cold front stretching to the SW
into NW ND. Bulk shear values tonight along with steep mid level
lapse rates and moderate instability will create the potential for
supercellular storm mode. CAMs continue to depict initiation in
the 00 to 02Z time frame along the international border with
expansion to the SE into the overnight. Main hazards will include
hail up to 2 inches and wind gusts to 75mph and even a possible
tornado or two.

Showers and storms will move out the MN lakes and trees area
before dawn with light north winds expected for Friday. Friday
afternoon temps will climb to around 80 with mostly sunny skies.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Jul 11 2019

There are not any major threats to identify for the upcoming
extended forecast period, at least not at this point in time. Heat
indices may briefly approach 100 over the extreme SW forecast
area on Sun.

The main 500 mb pattern from Saturday into next week will remain
zonal flow along the US/Canadian border. Seasonably warm and humid
weather for the period, typical for mid July. In the westerly flow
aloft, there will be several 500 mb short waves and with this some
chances for thunderstorms as they move through. Due to various model
timing differences in these waves, using a model blend gives chances
for thunderstorms most days. A weak upper wave could bolster thunder
chances Sat night with perhaps another increased risk presenting the
middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 11 2019

VFR conditions should prevail through the TAF period with light
winds less than 10kt shifting to the north-northwest as a cold
front moves through the region. We still can't rule out a shower
or thunderstorm north of Highway 200 tonight, but confidence is
greatly diminished across most of the region. KTVF and KBJI have
best chance, but even then confidence in thunderstorms within
vicinity of the terminals is now too low to introduce VCTS
(limited mention to VCSH).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Jul 11, 6:15 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
615 AM CDT Thu Jul 11 2019

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
121215-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
615 AM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for off and on thunderstorms exist from Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-121215-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
615 AM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across northeast North
Dakota and northwest MInnesota this evening. The main hazards
will be large hail up to golf ball size and damaging wind gusts up
to 75 mph. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for off and on thunderstorms exist from Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

In the hours before

Special weather statement, Jul 12, 1:32 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
132 AM CDT Fri Jul 12 2019

MNZ002-003-NDZ029-030-039-120715-
Clay MN-Norman MN-Steele ND-Traill ND-Cass ND-
132 AM CDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN
NORMAN...NORTHEASTERN CASS...SOUTHERN TRAILL AND SOUTHEASTERN STEELE
COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 38 miles northwest of Fargo, moving east at 45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Blanchard around 135 AM CDT.
  Kelso around 145 AM CDT.
  Grandin around 150 AM CDT.
  Halstad and Gardner around 155 AM CDT.
  Hendrum around 200 AM CDT.

Other locations impacted by this storm include West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4728 9770 4747 9740 4727 9635 4694 9662
TIME...MOT...LOC 0631Z 287DEG 43KT 4734 9729

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:46 AM CDTSevere Thunderstorm WarningFGFSteele, Traill44 min
Jul 12, 1:32 AM CDTSpecial Weather StatementFGFTraill43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.